Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 19, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2006, 1:22 PM CDT for Calumet County, Manitowoc County, Wisconsin. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2006, 1:22 PM CDT (18:22 UTC)
- Expired
- May 17, 2006, 1:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
Counties Calumet County, WI, Manitowoc County, WI
The radar
The Green Bay radar (KGRB), 52 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:35 PM CDT | HAIL 0.25 | Brillion, WI | |
| May 17, 1:45 PM CDT | HAIL 0.75 | Valders, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 171823 SVRGRB WIC015-071-171845- /O.NEW.KGRB.SV.W.0019.060517T1822Z-060517T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 122 PM CDT WED MAY 17 2006 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALUMET COUNTY IN EAST CENTRAL WISCONSIN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN * UNTIL 145 PM CDT * AT 118 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BRILLION...OR ABOUT 17 MILES NORTHWEST OF MANITOWOC...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REEDSVILLE AND FRANCIS CREEK BY 130 PM... HILBERT BY 135 PM... MANITOWOC BY 140 PM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4428 8785 4409 8825 4386 8747 4413 8718 $$ ECKBERG
1 follow-up statement
000 WWUS53 KGRB 171840 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 139 PM CDT WED MAY 17 2006 WIC015-071-171849- /O.EXP.KGRB.SV.W.0019.000000T0000Z-060517T1845Z/ MANITOWOC WI-CALUMET WI- 139 PM CDT WED MAY 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CALUMET AND MANITOWOC COUNTIES EXPIRES AT 145 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MANITOWOC AND CALUMET COUNTIES THROUGH 3 PM. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. LAT...LON 4428 8785 4409 8825 4386 8747 4413 8718 $$ ECXKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:15 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 11:15 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1115 AM CDT WED MAY 17 2006 .UPDATE...INITIAL AREA OF RN APPEARS TO HV REALLY MESSED UP THE CONVECTIVE POTENTIAL FOR THIS AFTN. QUITE A FEW CLDS BEHIND IT...AND THAT WAS GREATLY LIMITING THE POTENTIAL FOR ANY RECOVERY OF THE AIR MASS. ALSO CONCERNED THAT PRETTY UNIFORM NW FLOW WAS IN PLACE ACRS MUCH OF THE THE AREA...SO LOW-LEVEL CONVERGENCE VERY LIMITED. SOME TENDENCY FOR SFC WINDS TO SWING BACK WSW OVER THE SE PART OF THE FCST AREA...BUT THAT MIGHT BE TOO LITTLE TOO LATE. POTENTIAL FOR SVR MARGINAL AT BEST. ONLY THE FAR SRN PART OF THE FCST AREA WOULD APPEAR TO HV ANY CHC. WL CONTINUE TO MONITOR TRENDS BEFORE DECIDING WHETHER OR NOT TO KEEP MENTION OF SVR IN THE MID-DAY HWO. UPDATED PRODUCT SUITE WL BE OUT WITHIN THE HR. JS .PREV DISCUSSION...THE COMPLETE DISCUSSION FROM THE PREVIOUS MAIN FORECAST ISSUANCE FOLLOWS. .SHORT TERM...TODAY THROUGH THURSDAY...CHANCE FOR SEVERE THIS AFTN MAIN CONCERN THIS PERIOD. BOTH MODELS CONTINUE TO SHOW AMPLIFIED FLOW PATTERN CONTINUING THIS PERIOD...WITH SHORT WAVE DROPPING SOUTHEAST OUT OF CANADA...FORMING YET ANOTHER CLOSED LOW OVER GREAT LAKES BY THU. HAVE FOLLOWED NAM FOR GUIDANCE...DUE TO BETTER 5H ANALYSIS AT 6Z. AT THE SURFACE...COLD FRONT TO PUSH THROUGH CWA THIS MORNING...EARLY AFTN. SAT IMAGERY SHOWING CLOUDS WITH SYSTEM NOW MOVING INTO NW WI ATTM. PCPN LIGHT AT THIS TIME...WITH LIGHTNING DETECTED A FEW HOURS EARLIER ASSOCIATED WITH NOSE OF 90KT JET. WILL STAY WITH SCATTERED POPS NORTH AND WEST...LIKELY POPS EAST WHERE LIFT ASSOCIATED WITH JET MAXIMIZED. QUESTION IS AMOUNT OF INSTABILITY EXPECTED. WITH COLD POCKET ALOFT MOVING SOUTH...MID LEVEL LAPSE RATES STEEPEN TO NEAR 7.5 FAR EAST. SURFACE INSTABILITY INCREASES BY NOON WITH CAPES TO NEAR 1K...OVER SOUTHERN THIRD OF CWA. THIS ALL DEPENDENT ON AMOUNT OF SUN AVAILABLE TO DESTABILIZE AS CLOUDS MOVING QUICKLY SOUTHEAST. NAM PROBABLY ALSO RECOVERS SURFACE DEW POINTS TOO MUCH TODAY...WITH ALL AREAS NOW STARTING OUT IN LOWER TO MIDDLE 40S. WET BULB ZERO HEIGHT LOW...SO THREAT FROM STRONGER STORMS WILL LIKELY BE HAIL...THOUGH CAN NOT RULE OUT SOME STRONG WINDS GIVEN AVAILABLE SHEAR. WILL HIGHLIGHT SOUTHERN ZONES IN HWO. QUIET TONIGHT...AS FRONT EXITS THE AREA. HAVE BACKED OFF ON PCPN CHANCES THU...GIVEN LACK OF MOISTURE AND ANY SIG DYNAMICS. UPPER LOW OVER EASTERN LAKES...WITH AREA/ESPECIALLY EAST/STILL REMAINING UNDER CYCLONIC FLOW. SOME SURFACE INSTABILITY...AND CONTINUED STEEP LAPSE RATES AS 5H COLD POOL (-24) OVER SOUTHEAST/EAST WI. GIVEN EARLY SUNSHINE...EXPECT AT LEAST ISOLD SHOWERS POSSIBLE BY THE AFTERNOON. WENT SLIGHTLY HIGHER THAN GUIDANCE TODAY...GIVEN UPSTREAM MAXES YESTERDAY...CLOSE TO GUIDANCE REMAINDER OF PD. .LONG TERM...THURSDAY NIGHT THRU TUESDAY. FORECAST FOCUS ON PRECIPITATION CHANCES ON SATURDAY AND TEMPERATURES NEXT WEEK. MODELS CONTINUE WITH A DRY FRIDAY THEN DIFFER ON SATURDAY AS THE GFS BRINGS A WEAK FRONTAL BOUNDARY THRU THE AREA. HOWEVER THE ECMWF AND CANADIAN ARE DRY WITH A HIGH PRESSURE RIDGE IN PLACE. GIVEN THE GFS AS AN OUTLIER WILL LEAVE SATURDAY DRY. THE MODELS THEN INDICATE A WARMING TREND AS WINDS BECOME SOUTHWEST AND HIGH PRESSURE SITS OVER THE AREA. THEREFORE WILL GO SEVERAL DEGREES ABOVE THE MEX NUMBERS BASED ON THE SUNSHINE THE AREA WILL RECEIVE AND THE STRONG MID MAY SUNSHINE. A DEVELOPING LOW PRESSURE SYSTEM MAY BRING THE CHANCE FOR THUNDERSTORMS TO THE AREA TUESDAY AFTERNOON. HOWEVER LATER RUNS MAY INDICATE THE NEED TO PUSH THIS TIMING BACK ANOTHER PERIOD IF THE HIGH STAYS IN PLACE A BIT LONGER. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 17, 11:45 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED MAY 17 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH ABOUT 400 PM... MAINLY SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY TO KEWAUNEE. THE PRIMARY THREAT IS OF HAIL TO 1 INCH IN DIAMETER...THOUGH GUSTY WINDS ARE ALSO EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY. THUNDERSTORMS ARE AGAIN EXPECTED NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... THE RISK OF SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT FORMAL SPOTTER ACTIVATION. HOWEVER...SPOTTERS ACROSS THE SOUTHERN PORTION OF THE AREA SHOULD MONITOR THE WEATHER SITUATION AND FORWARD ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-564-181100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1145 AM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE STORMS COULD PRODUCE GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT TUESDAY. SKOWRONSKI WEATHER.GOV/GREENBAY
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:24 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 51 min |
| May 17, 12:43 PM CDT | Marine Weather Statement | GRB | 92 min | |
| May 17, 1:30 PM CDT | Marine Weather Statement | GRB | 90 min | |
| May 17, 1:54 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 26 min |
| May 17, 2:14 PM CDT | Marine Weather Statement | GRB | 76 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.